Child obesity and sexual behaviour

Too busy to read all the journals? Let Dr Simon Hunter guide you through the latest findings

Weight loss in children

Arch Dis Child 2006; 91: 920-23

If we are going to reduce the childhood obesity problem, we need to understand what makes children want to lose weight, and what prevents them from doing so.

This study from Leeds interviewed 20 children aged between seven and 15 years attending an obesity clinic. Unsurprisingly it was social problems such as torment and exclusion, and a desire to fit in with their peers, that made children want to lose weight. Also some children wanted to increase their physical capabilities.

Barriers to losing weight included the temptation of sweets and fattening foods, and parents who dismissed the fact their children were fat and did not accept the advice of dieticians.

The biggest problem faced by the children was weight loss maintenance, especially considering that it takes a long time.

The need for constant support was also identified as an important factor.

Sexual behaviour in young adults

Lancet 2006; 368: 1,581–6

This study, which the authors believe is the first of its kind, synthesises all English language papers on sexual behaviour worldwide, especially relating to the increase in HIV in the 15–24 age group.

They found that the main themes were consistent across cultures. People assess potential sexual behaviour by unreliable means such as social standing or appearance. Sexual partners affect behaviour and in some cultures violence can be seen as normal. Condoms can be seen as a sign of lack of trust.

Gender stereotypes determine behaviour: men are expected to be heterosexually active, women chaste. There are social rewards and penalties for sex. Reputations for sexual activity (or lack of it) are important and young men see it as a sign of manliness.

Social expectations hinder communication about sex between partners, or others.

It is an interesting paper that should help shape young people’s attitudes to safe sex and HIV programmes.

Early switch to oral antibiotics for pneumonia

BMJ doi;10.1136/bmj.38993.560984.BE

When a patient is admitted to hospital with pneumonia, they are normally started on IV antibiotics to provide high tissue concentrations of the antibiotic. The period the patient stays on IV antibiotics before being switched to oral antibiotics is variable.

This study compared patients receiving seven days of IV antibiotics with patients receiving IV antibiotics for three days before switching to oral medication. A total of 265 patients with severe community-acquired pneumonia participated. Researchers found the early switch to oral antibiotics had the same effect in relation to clinical cure and mortality at 28 days, but those receiving oral antibiotics were being discharged on average two days earlier.

Practice size and the quality framework

Br J Gen Pract 2006; 56: 830–35

This study examined quality score and disease prevalence data for 638 urban general practices in Scotland. The results showed smaller practices were more likely to be located in deprived areas, had more patients with poor health, were less likely to participate in voluntary practice-based quality schemes, and obtained fewer quality points.

The authors suggest these smaller practices may need increased support, particularly in the organisational domain.

Dr Hunter is a GP in Bishop’s Waltham, Hampshire, and a member of our team who regularly review the medical journals

Research of the week

Sulfasalazine for chronic urticaria

Arch Derm 2006; 142:1,337–42

Chronic idiopathic urticaria is defined as pruritis and wheals on an almost daily basis for over six weeks. It will affect one in 200 patients in their lifetime. Antihistamines and H2 blockers or steroids provide symptomatic relief.

This study looked at 19 patients with chronic urticaria who were treated with sulfasalazine. Of these, 74 per cent improved significantly, 21 per cent showed minimal improvement, and 5 per cent felt worse. All the patients on steroids were able to withdraw or reduce their dose. Although 37 per cent experienced side-effects, such as nausea and headache, all were able to continue the medication.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus